September 1964

Corticosteroid-Induced Tetany in Latent Hypoparathyroidism

Author Affiliations


From the Department of Medicine of the Brookdale Hospital Center.

Arch Intern Med. 1964;114(3):434-438. doi:10.1001/archinte.1964.03860090168020

The concept of nonparathyroid regulation of calcium balance is certainly not new, but many of the mechanisms are still imperfectly understood.1-3 The influence of cortisone on calcium metabolism was suggested long ago by the first clinical descriptions of osteoporosis in Cushing's syndrome. The fact that the corticosteroids can depress the serum calcium has been repeatedly demonstrated.4-12 Our case illustrates how the administration of corticosteroids may precipitate an acute hypocalcemic syndrome in a paitent with previously unsuspected hypoparathyroidism.

Report of Case  A 38-year-old housewife was first hospitalized May 13, 1957, after three episodes of generalized convulsive seizures which occurred during the preceding week. In addition she also reported an almost constant feeling of numbness and paresthesias in the fingers. The past history was significant in that the patient had undergone a thyroidectomy for hyperthyroidism in 1937. Several years later she noticed that her hair was becoming brittle and her

First Page Preview View Large
First page PDF preview
First page PDF preview